Cardiovascular Toxicology

, Volume 10, Issue 1, pp 37–50

In Utero Exposure of Female CD-1 Mice to AZT and/or 3TC: I. Persistence of Microscopic Lesions in Cardiac Tissue

Authors

  • Salina M. Torres
    • College of PharmacyUniversity of New Mexico
    • Lovelace Respiratory Research Institute
  • Thomas H. March
    • Lovelace Respiratory Research Institute
  • Meghan M. Carter
    • Lovelace Respiratory Research Institute
  • Consuelo L. McCash
    • Lovelace Respiratory Research Institute
  • Steven K. Seilkop
    • SKS Consulting Services
  • Miriam C. Poirier
    • Center for Cancer Research, National Cancer Institute, NIH
  • Dale M. Walker
    • BioMosaics, Inc.
    • College of PharmacyUniversity of New Mexico
    • Lovelace Respiratory Research Institute
    • BioMosaics, Inc.
    • Genetic Toxicology Laboratory, Department of PathologyUniversity of Vermont
Article

DOI: 10.1007/s12012-010-9061-3

Cite this article as:
Torres, S.M., March, T.H., Carter, M.M. et al. Cardiovasc Toxicol (2010) 10: 37. doi:10.1007/s12012-010-9061-3

Abstract

The current study was designed to delineate temporal changes in cardiomyocytes and mitochondria at the light and electron microscopic levels in hearts of mice exposed transplacentally to commonly used nucleoside analogs (NRTIs). Pregnant CD-1 mice were given 80 mg AZT/kg, 40 mg 3TC/kg, 80 mg AZT/kg plus 40 mg 3TC/kg, or vehicle alone during the last 7 days of gestation, and hearts from female mouse pups were examined at 13 and 26 weeks postpartum for histopathological or ultrastructural changes in cross-sections of both the ventricles and the interventricular septum. Using light microscopy and special staining techniques, transplacental exposure to AZT, 3TC, or AZT/3TC was shown to induce significant histopathological changes in myofibrils; these changes were more widespread at 13 weeks than at 26 weeks postpartum. While most light microscopic lesions resolved, some became more severe between 13 and 26 weeks postpartum. Transplacental NRTI exposure also resulted in progressive drug-specific changes in the number and ultrastructural integrity of cardiac mitochondria. These light and electron microscopic findings show that a subset of changes in cardiac mitochondria and myofibrils persisted and progressed months after transplacental exposure of an animal model to NRTIs, with combined AZT/3TC exposure yielding additive effects compared with either drug alone.

Keywords

AZT3TCCardiotoxicityElectron microscopyHistopathologyMitochondrial pathologyPTAH stainTransplacental exposureTrichrome stainUltrastructural pathology

Abbreviations

AZT

Zidovudine or 3′-azido-2′,3′-dideoxythymidine

EM

Transmission electron microscopy

H&E

Hematoxylin and eosin

HAART

Highly active antiretroviral therapy

mtDNA

Mitochondrial DNA

NRTIs

Nucleoside reverse transcriptase inhibitors

OXPHOS

Oxidative phosphorylation

PTAH

Phosphotungstic acid-hematoxylin

3TC

Lamivudine or 2′,3′-dideoxy-3′-thiacytidine

Copyright information

© Springer Science+Business Media, LLC 2010